Ketone Management at home

Ketones are a reality that all children and teens living with diabetes need to face, hopefully not too often.

The number one reason ketones occur is due to a lack of insulin. This may be due to a number of reasons:

  • Did you skip your injection?
  • Could your insulin pen have been in the sun or gotten too cold?
  • Are there bubbles in your insulin pen meaning that you injected air instead of insulin?
  • Are you using the same injection site too often so that the insulin was not absorbed?
  • For pump users: could your cannula site be blocked?
  • Or perhaps are you sick?

But don’t panic, ketones can often easily be treated at home. Download the YWD Guide to treating ketones at home to see how.

Dealing with emotions

Living with diabetes needs continuous self-management and responsibility, especially in the youth. 

This can be severely stressful, and a child or teen may not know how to cope with their emotions and how people react to them once they have been diagnosed.

On the YWD camps, it is our tradition to have a camp fire talk about each child’s feelings regarding their diabetes and how others react towards them. This helps them to express their emotions and know that other children share the same feelings.We help children work through this in a “robot” approach.

In an effort to recreate this valuable learning experience,

Exercise Education

Here we discuss diabetes management steps to take before, during and after exercise.

Remember, people living with diabetes can do any sport or activity!

Basic Diabetes Education

This document deals with good diabetes management principles for: 

  • Finger pricking
  • Injection sites and
  • Taking care of your insulin pens

Teacher’s Guide to Diabetes

YWD has created a simple yet comprehensive guide to diabetes for school teachers.

 

This booklet contains information on highs, lows, insulin administration, testing blood glucose, class parties, sport, tours and more.

How to Administer a Glucagon Injection

If the Blood Glucose levels of a person living with diabetes drop to very low levels they can experience what is known as a Severe Hypoglycaemic Episode in which they become unconscious or have a seizure. In this situation a Glucagon Injection needs to be administered as soon as possible. It is thus important that you are prepared for such a situation.

Facebook Feed

The theme of World Diabetes Day 2017 is Women and diabetes - our right to a healthy future
YWD always strives to empower young women, living with diabetes, towards better control and a healthier lifestyle.
eNuus Kyknet interviewed Lize Sappie Van Dorsten today. Although Lize was diagnosed with Type 1 diabetes at a very young age, she still lives a healthy and active life, as any other young adult without diabetes .
This will be broadcasted on eNuus at 19h00b tonight or over the weekend
... See MoreSee Less

View on Facebook

Celebrate World Diabetes Day with us today by wearing something blue. Tell us when you were first diagnosed, who/what motivates you and what your goals are! Tag a diabetic friend and let's share our stories and spread awareness! ... See MoreSee Less

View on Facebook

Gallery

DSC04485 DSC04487 DSC04491 DSC04493 DSC04494 DSC04495 DSC04501 DSC04517 DSC04523 DSC04524 DSC04528 DSC04534

Youtube Videos

© Copyright 2017 Youth With Diabetes. Made with by Cronje Design Co.